Hail, Missoula
- When
- June 23, 12:00 PM MST to 2:00 PM MST
- Where
- Missoula County, 8 mi SSE of Seeley Lake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.163, -113.465
Hail was reported at Big Sky Lake.
A severe thunderstorm watch was in effect for the late afternoon into evening. A cold front moved across western Montana with a very moist and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A severe thunderstorm watch was in effect for the late afternoon into evening. A cold front moved across western Montana with a very moist and unstable air mass. The cold front added lift to the unstable air mass, which produced hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 23, 7:34 AM MST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 834 AM MDT THU JUN 23 2011 .UPDATE...COOLED TEMPERATURES OVER THE IDAHO PANHANDLE TODAY. ALSO MADE SOME ADJUSTMENTS ON THUNDERSTORM COVERAGE TODAY ACROSS WESTERN MONTANA AND NORTH-CENTRAL IDAHO. && .DISCUSSION...A COLD FRONTAL SYSTEM WILL BE PASSING THROUGH NORTH- CENTRAL IDAHO AND WESTERN MONTANA DURING THE DAY TODAY. SCATTERED THUNDERSTORMS WERE ALREADY MOVING INTO THE IDAHO PANHANDLE AND NORTHWEST MONTANA THIS MORNING IN ASSOCIATION WITH THE FRONT. THESE AREAS WILL BE THE FOCUS OF CONVECTION DURING THE MORNING HOURS. WEST-CENTRAL MONTANA AND LEMHI COUNTY WILL SEE THUNDERSTORMS DEVELOPMENT BY EARLY AFTERNOON AS THE FRONT MOVES ACROSS THIS PORTION OF THE FORECAST AREA. THESE AFTERNOON STORMS WILL BE STRONGER IN NATURE WITH THE POTENTIAL FOR SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. NORTHWEST MONTANA WILL LIKELY SEE A DECREASE IN THUNDERSTORM ACTIVITY THIS AFTERNOON IN THE LESS UNSTABLE STABLE...DRIER AND ...COOLER POST FRONTAL ENVIRONMENT. && .AVIATION...A COLD FRONTAL SYSTEM WILL BE MOVING THROUGH THE IDAHO PANHANDLE AND NORTHWEST MONTANA THIS MORNING...THEN ACROSS WEST- CENTRAL MONTANA AND LEMHI COUNTY DURING THE AFTERNOON. THIS FRONT WILL BE THE FOCUS FOR CONVECTION WITH SOME STORMS BECOMING QUITE STRONG DURING THE AFTERNOON HOURS...WITH SMALL HAIL AND GUSTY WINDS. ALL AIRFIELDS WILL BE IMPACTED BY THIS SYSTEM AS IT PASSES THROUGH THE AREA. SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO DIMINISH THIS EVENING AS THE FRONT MOVES INTO CENTRAL MONTANA. && .PREV DISCUSSION... /ISSUED 333 AM MDT THU JUN 23 2011/ DISCUSSION...A MID LEVEL DISTURBANCE MOVED THROUGH THE NORTHERN ROCKIES LAST NIGHT CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS. BEHIND THIS FEATURE THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE ALLOWING FOR THE DEVELOPMENT OF MORE SHOWERS AND POTENTIALLY THUNDERSTORMS THIS MORNING. THE MODELS ARE STILL INDICATING A COLD FRONT SWINGING THROUGH THE NORTHERN ROCKIES LATER TODAY. THIS FRONT WILL HELP WITH THE DEVELOPMENT OF THUNDERSTORMS. THE STRONGEST STORMS ARE STILL ANTICIPATED FOR LEMHI COUNTY UP INTO SOUTHWEST MONTANA. BEHIND THE FRONT GUSTY WESTERLY WINDS WILL MIX TO THE SURFACE. THESE WINDS COULD CAUSE CHOPPY CONDITIONS ON FLATHEAD LAKE. AT THIS TIME SUSTAINED WINDS ARE NOT ANTICIPATED TO EXCEED 20 MPH SO A LAKE WIND ADVISORY WILL NOT LIKELY BE NEEDED. THE SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO DIMINISH THIS EVENING AS THE FRONT MOVES OFF INTO CENTRAL MONTANA AND WE START LOSING SOLAR HEATING. THE NORTHERN ROCKIES WILL REMAIN UNDER A WESTERLY FLOW AS A LOW PRESSURE SYSTEM MIGRATES EASTERLY IN SOUTHERN CANADA. THIS FLOW PATTERN WILL KEEP TEMPERATURES FAIRLY COOL ON FRIDAY...AROUND 10 DEGREES BELOW NORMAL. SATURDAY THROUGH WEDNESDAY...A TROUGH OF LOW PRESSURE MOVING ALONG THE CANADIAN BORDER WILL BRING THE POTENTIAL OF SOME RAINFALL OVER THE WEEKEND. THE LACK OF MOISTURE WITH THIS SYSTEM WILL LIMIT THE POTENTIAL FOR RAINFALL. A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST WILL HELP TEMPORARILY AMPLIFY A SHORT-LIVED RIDGE OVER THE NORTHER ROCKIES. THIS RIDGE WILL BREAK DOWN AS THE TROUGH MOVES INLAND WEDNESDAY OR THURSDAY. NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....LOEFFELBEIN AVIATION...MSJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1219 PM MDT THU JUN 23 2011 MTZ001>003-231900- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 1219 PM MDT THU JUN 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES UNTIL 100 PM MDT... AT 1213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL... EVERGREEN...BIGFORK...COLUMBIA FALLS...WEST GLACIER...SOMERS...CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY AND CORAM. BOATERS ON THE NORTH SIDE OF FLATHEAD LAKE WILL ALSO BE AFFECTED BY THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4854 11403 4821 11362 4789 11438 4810 11459 TIME...MOT...LOC 1818Z 230DEG 35KT 4811 11434 DICKERSON
The Missoula radar (KMSX), 42 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
3 hail. Local standard time, as filed.
Hail was reported at Big Sky Lake.
A trained spotter estimated 1.25 inch diameter hail. The spotter also reported some shingle damage along with dents in a copper roof.
The public measured 1.00 inch hail near Salmon Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314911, 314933, 314920.